Cet article a étudié aux USA pendant 10 ans l’impact clinique du doublement de la dose d’un médicament habituellement prescrit.
Background: Most Americans take at least one medication on a daily basis. Inadvertently ingesting a double-dose of a medication with a narrow therapeutic index may lead to adverse effects. When a patient or medical professional contacts the local poison center after an overdose, a poison specialist fields the incoming information and, depending on the caller, provides specific recommendations. We sought to determine which medication classes were most likely to lead to significant adverse outcomes when an extra dose was ingested. Methods: This was a retrospective review of all double-dose medication ingestions reported to the California Poison Control System (CPCS) between January 2006 and December 2015. Inclusion criteria were single-instance, single-medication ingestions where the dose was known. All ages and both sexes were included. We evaluated generalized outcomes per AAPCC criteria stratified as no effect, minor, moderate, major or death. We also documented specific symptoms and interventions noted by the poison control specialists. Results: Out of 1286 cases, 876 ingestions met the inclusion criteria. Medications with antihypertensive and behavior modulating effects each accounted for over a third of all moderate and major effects. The medications/medication classes implicated in the 12 major outcomes included propafenone, beta blockers (βBs), calcium channel blockers (CCBs), bupropion, and tramadol. Of these, vasoactive medications were associated with the most severe effects requiring cardiac pacing and vasopressor drips. Analgesics, antimicrobials, and anti-allergy medications were well tolerated. There were no deaths. Conclusions: Major adverse outcomes after a double dose ingestion were rare. Most double dose medication ingestions can be safely monitored at home, albeit with a few exceptions. Vigilance is warranted in cases of βB and CCB ingestion due to the risk of hemodynamic collapse or seizures with tramadol and bupropion.